I have recently been dignosed with glaucoma and the consultant told me that the cause was probably my Inhaler. I have mild COPD and Bronchiectasis and use Spiriva and Salbutamol daily. I also use Mometasone nasel spray to stop the mucus in my nose going on to my chest.

Has anyone else developed glaucoma caused by Spiriva?

My lung consultant has never warned me about this, nor has my doctor or respitory


It seems we can't win. I get the lung problem under control and then I have to start sorting out my eyes. ( I am going for Laser trabeculoplasty which it is hoped will keep the glaucoma under temporary control)

PT xx

11 Replies

  • spiriva.com/copd/important-... hi liverpool ive just looked it up, its not suitable for both glucoma conditions it seems, so why does the dcs or the prescribers not look up if the patient has either of the 2 glucomas , the mind boggles .

  • Problem is I didn't have it before. It seems the medication is the cause????

  • Ive just looked it up to find it can cause (acute narrow-angle glaucoma which i have never been told before..

    Its bad enough being ill without all this

  • I use Spiriva. I have high pressure in the eyes, I use eye drops daily. So far I have not developed glaucoma. I informed the eye specialist I use Spiriva.

  • I've been on spiriva for nearly ten years and lately I have been having trouble with my eyes , so much discomfort I've not been able to go on the computer much or do any art work. ( a doctor wrongly diagnosed me with conjunctivitis again , gave me ointment which made my eyes really red and sore 😥My Mum was just starting to develop glaucoma before she died and she had spiriva and a lot of steroids.

    The Optician has now diagnosed me with dry eye and that is a side effect of the inhalers I'm on, anyway I ended up on the internet investigating eye drops that are prescribed for glaucoma and they are not good news for bad chests !!! I don't think we could be prescribed them.

    Please let us know how you get on with the laser treatment, it was the thought I had when I read the drops are seriously bad for people with respiratory problems.Wishing you all the very best I hope the treatment is a total success, huff 💐 x

  • Hi it's not nice the side effects you could get with using medication. But in most cases the benefits of the medication out weighs the side effects. I used to be on spiriva . Ihave not developed glaucoma with using it . I get my eyes checked every year at the optitions due to secondary glaucoma in my family.

  • I'm pretty sure it's on the leaflet that comes with the Spiriva as I have been aware of it from the start and I don't remember being told by anyone, although, now I come to think of it, the respiratory nurse may have mentioned it.

    It's a pain that something to sort out one thing can cause another but I suppose we have to balance up what is the most important to us.

    I think you SHOULD have been made aware of the risk.

  • I also developed glaucoma since using steroids for COPD. The eye drops can irritate the lungs but the choice is losing one's sight. I don't find the eye drops have caused too much inflammation, but then my lungs seem overly sensitive to lots of other things so never know what will.set them off. My cousin who has asthma also has glaucoma.



  • There is a definite link then to inhalers and glaucoma. We should all be warned I think.

    Thanks for the reply


  • spiriva.com/copd/using-spir... It is a side effect. All medication comes with side effects. Doesn't mean you will get them. I take tablets with really bad side effects. But still have to take them

  • I know, I ended up in A &E Doctor thought I was having a heart attack cause d by another inhaler. Seems I was allergic to it.


You may also like...